Heavy Rain, Story
- When
- July 12, 1:30 AM CST to 7:23 AM CST
- Where
- Story County, 2.07 mi NW of Ames
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -93.650
Rainfall total of 2.4 inches.
A boundary extended northeast to southwest across Iowa. Moisture pooled along the boundary with precipitable water values rising to over 2 inches during the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A boundary extended northeast to southwest across Iowa. Moisture pooled along the boundary with precipitable water values rising to over 2 inches during the night. An MCS developed over Nebraska into western Iowa. In what was a classic Maddox |Flash Flood event, heavy rainfall of 2 to 3 inches occurred in just over an hour over Crawford County. Flowing water closed U.S. Highway 30 and some of the nearby roads. Extensive low land flooding also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 10:50 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CDT FRI JUL 11 2014 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 355 PM CDT FRI JUL 11 2014 FORECAST ISSUE DEALT WITH THUNDERSTORM DEVELOPMENT LATE THIS EVENING INTO SATURDAY MORNING OVER THE CENTRAL TO NORTHERN SECTIONS OF THE FORECAST AREA. LEANED TOWARD A BLEND OF THE 11.12Z HIRES ARW/NMM EAST...11.17Z HRRR...11.12Z 4KM WRF AND NAM12/ECMWF FOR POPS AND TIMING OF CONVECTION. HENCE...MODELS WERE IN GOOD AGREEMENT THROUGH TOMORROW MORNING. GOOD MOISTURE TRANSPORT AND THETA-E ADVECTION ALONG WITH MODERATELY UNSTABLE ENVIRONMENT TONIGHT INTO SATURDAY MORNING ACROSS CENTRAL TO NORTHERN IOWA WILL LEAD TO THE POTENTIAL FOR HEAVY RAIN. THE STRONGEST MOISTURE CONVERGENCE SETS UP WEST-TO-EAST BETWEEN INTERSTATE 80 TO HIGHWAY 18 CORRIDORS WITH THE BEST FORCING FROM THE NEXT SHORTWAVE MOVING ACROSS THE STATE AFTER 07Z SATURDAY. THE LLJ MAX REMAINS IN SOUTH-CENTRAL NEBRASKA OVERNIGHT BUT THE NOSE EXTENDS FAR ENOUGH EAST TO ALLOW FOR DECENT DIVERGENCE ALOFT TO AID IN LONGEVITY OF CONVECTION OVERNIGHT. WARM LAYER CLOUD DEPTHS DEEPEN TO AROUND 13KFT BY 03Z-06Z SATURDAY WITH PRECIPITABLE WATER VALUES IN THE 1.5-2.0 INCH RANGE. HAVE MENTION OF HEAVY RAIN PAST 06Z TONIGHT ALONG AND NORTH OF INTERSTATE 80 AND INCREASED QPF AMOUNTS FROM 06Z- 12Z SATURDAY. WENT SLIGHTLY COOLER THAN THE NAM/GFS/SREF FOR MINIMUM TEMPERATURES TONIGHT WITH MUCH OF THE AREA LIKELY TO BE RAIN COOLED. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 355 PM CDT FRI JUL 11 2014 TWO PRIMARY CONCERNS WILL BE CONVECTIVE TRENDS SAT AND SAT NIGHT... AND COOLER TEMPERATURES EARLY NEXT WEEK. MCS IS EXPECTED TO BE IN PROGRESS AT THE BEGINNING OF THE PERIOD /12Z/ INTO AT LEAST WRN IA DRIVEN BY EVENTUALLY COMBINED FORCING ASSOCIATED WITH CURRENT NOTED UT/WY SHORT WAVE/PV ANOMALY AND NRN STREAM SHORT WAVE ALONG WRN U.S./CANADIAN BORDER. ALTHOUGH THERE MAY VERY WELL BE A TYPICAL BREAK OR LULL BETWEEN OVERNIGHT NOCTURNAL MCS AND LATE AFTERNOON REDEVELOPMENT...PHASED ASCENT GENERATED BY THE TWO FEATURES SHOULD AGAIN INCREASE PEAK HEATING SURFACE BASED CONVECTION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. DIFFERENTIAL HEATING ALONG MORNING MCS OUTFLOW AND/OR CONVERGENCE OF THE SYNOPTIC SCALE BOUNDARY SHOULD PROVIDE THE FOCUS. NAM/GFS MLCAPES SUGGEST VALUES WELL OVER 2K J/KG TOWARD 00Z WITH LITTLE CINH DUE TO MID LEVEL FORCING AND HIGH SURFACE THETA-E VALUES. HI RES CONVECTION ALLOWING MODELS ARE IN GOOD AGREEMENT WITH UPSTREAM SIOUXLAND CONVECTION MERGING WITH NEW DEVELOPMENT ALONG THE BOUNDARY 21-00Z AND THEN EXITING SERN SECTIONS AROUND 09Z. DEEP SHEAR IS MORE THAN ADEQUATE FOR ORGANIZATION AND POTENTIAL SUPERCELLS...AND LOW LEVEL SHEAR IS ADEQUATE AS WELL SO ALL MODELS OF SEVERE WEATHER ARE POSSIBLE. SPC SSEO DOES DEPICT INCREASING UPDRAFT HELICITY TOWARD 00Z. HEAVY RAIN PARAMETERS ARE EVEN MORE IMPRESSIVE WITH PWS AT OR ABOVE 2 INCHES...WARM CLOUD DEPTHS OVER 4KM AND K INDICES AROUND 40. EXPECT LOCALLY HEAVY RAINS...BUT HOPEFULLY PROGRESSIVE ENOUGH TO SOMEWHAT REDUCE FLASH FLOODING POTENTIAL AS MEAN WIND...CORFIDI VECTORS AND BUNKERS SUPERCELL MOTION WOULD SUGGEST SUFFICIENT SEWD MOVEMENT. SIGNIFICANT CONVECTIVE POTENTIAL SHOULD THEN END INTO SUN WITH DEPARTING INSTABILITY AXIS. WEAKER CONVECTION MAY DRIFT N-S THROUGH IA SUN AND THEN AGAIN MORE SO MON WITH MORE SIGNIFICANT MID LEVEL FORCING AND APPROACH OF LONG WAVE TROUGH AXIS. THIS WILL CHANGE OUR SENSIBLE WEATHER TO A COOL AND DRY REGIME WITH POPS ENDING BY MON NIGHT. GEFS/NAEFS TEMP ANOMALIES ARE SIGNIFICANTLY NEGATIVE...BELOW 4 SDS AT TIMES...SO CURRENT NEAR RECORD TEMP WORDING WILL STAY INTACT AND THE FORECAST COULD VERY WELL NOT BE AGGRESSIVE ENOUGH CONSIDERING THE MAGNITUDE OF THE ANOMALIES. REMAINDER OF THE EXTENDED WILL REMAIN COOL AND DRY WITH RELATIVELY INACTIVE NW FLOW AND LITTLE FORCING. THERE MAY BE A FEW WINDOWS OF WEAK PEAK HEATING CONVECTION...BUT WITH LITTLE CONVERGENCE DID NOT FEEL IT WAS JUSTIFIED TO MENTION YET. && .AVIATION...12/06Z ISSUED AT 1146 PM CDT FRI JUL 11 2014 NO SIGNIFICANT CHANGES FROM LAST TAF UPDATE PACKAGE. SHOWERS AND STORMS BEGINNING TO DEVELOP OVER NORTHEAST NE TO NORTHWEST IA. MAY PRODUCE PERIODS OF HEAVY RAIN OVER KFOD...0.5 INCHES TO 1 INCH OF PRECIP POSSIBLE. HELD THUNDER OUT OF KMCW AND KALO...AS THINKING STORMS WILL WEAKEN BY THE TIME THEY REACH THAT PART OF IA. WILL HAVE TO MONITOR VISBY AT KMCW TO MAKE SURE DOES NOT DROP BELOW 4SM. AFTER 13Z TO 14Z TIME FRAME...AM EXPECTING CIGS TO GO ABOVE 3500 FT. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PODRAZIK LONG TERM...SMALL AVIATION...KOTENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT FRI JUL 11 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 413 PM CDT FRI JUL 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE ANTICIPATED TO SPREAD ACROSS THE AREA LATE TONIGHT INTO EARLY SATURDAY MORNING...MAINLY ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN...BUT CANNOT RULE OUT THE POTENTIAL FOR GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS FORECAST ON SATURDAY AND SATURDAY NIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. HEAVY RAINFALL IS EXPECTED TO ACCOMPANY THE STRONGEST STORMS SATURDAY INTO SATURDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE FORECAST FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE TONIGHT THROUGH SATURDAY NIGHT. KLP
The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
4 flash flood, 1 heavy rain. Local standard time, as filed.
Rainfall total of 2.4 inches.
Water at least a foot deep flowing through yards in the southwest part of a trailer park east of Denison in the Lincoln Highway drainage area. Water overflowing park entrance area.
Water flowing over the road near Team Ford on U.S. Highway 30, at least 6 inches deep.
Water flowing over the road at 7th street and Highway 30 at least six inched deep. Road barricaded.
Water over the road at Ave C and 7th ST, over 6 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519084, 519081, 519079, 519080, 519082.